Jump to content
CrazyBoards.org

Recommended Posts

So I've been on lithium and Seroquel since 2011 for bipolar mania.  It's worked pretty well, but the lithium has caused hypothyroidism as well as early signs of kidney problems (renal tubular acidosis).  Neither of these are bad enough to pull me off the lithium at the moment. 

Earlier this year, I started sinking into a depression fueled by school and medical issues.  Eventually, my pdoc added Prozac for depression and Klonopin for anxiety.  To make a long story short, the depression/anxiety were bad enough to get me into a partial hospitalization program (PHP).  

The PHP pdoc told me that Prozac can cause mixed states and pulled me off of it.  In retrospect, this makes sense--I've been happy and energetic one day, angry the next, tired and sad the next, but not enough to be fully manic or depressed (in my mind).  He's also increased the Seroquel and Klonopin and that seems to be helping. 

He also brought up the idea of taking me off lithium in light of the risk of long term health programs (I'm 25 so I'll be on these meds for a long time) and putting me on Depakote.  He said since I'm being monitored more closely in the PHP, now would be a good time to do this.  He said we could talk about it this week since it's not urgent. 

  I'm a bit attached to Lithium since it kept me stable for so long, but I am concerned about the long term effects, plus clearly something isn't working now if I need to be in a PHP.   Maybe this is a risk I need to take.  

Has anyone here switched from Lithium to Depakote?  What are your thoughts on it? 

Link to comment
Share on other sites

I've been on both as well. Lithium didn't help me, but Depakote has really helped. The pdoc that originally prescribed me Depakote said the same thing as Saintalto. It's better for mania and mixed states. I've heard before that Lithium is more helpful for depression, but I could be wrong.

Link to comment
Share on other sites

I love Lithium more than my life and family. Depakote. ...was okay. It was okay until it all of a sudden wasn't a few months after I started it. A PCP put me on Celexa and then it was mixed state hell for months. Never went back on Depakote after that. Also, it caused weight gain.

Link to comment
Share on other sites

I was on depakote a number of years ago, I think for mixed state/depression. I wasn't that impressed with it, IIRC it tended to nauseate me. Gained a little weight, not that bad. I did, however, start having hair loss. Not huge, but noticeable. On pdoc's advice I started taking biotin supplement. Took a few weeks, but then started noticing new growth and slowed loss.

 

Link to comment
Share on other sites

I have been on lithium for over 12 years and really like it. I was on depakote 800-1000mg for 6yrs. It did help to keep my mood stable and l liked it well enough except I gained a lot of weight on it and developed PCOS (polycystic ovary syndrome) so my pdoc took me off it

Link to comment
Share on other sites

  • 11 months later...

I am in the middle of titrating up on Depakothe after 15 years on Lith. Loved that but was starting to show signs of trouble with my kidneys. On 2000  mg. of Dep now and totally off Lith. Feeling hyperactive, restless, hypomanic. Hoping to go on Dep ER soon so my dose doesn't fluctuate , and thus my moods. Also experiencing intense hip pain since Dep. came along.

Anyone else hyper on Dep early stages??

 

  • Like 1
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...